Skip to main content

Boolean Dimension and Tree-Width

Abstract

Dimension is a key measure of complexity of partially ordered sets. Small dimension allows succinct encoding. Indeed if P has dimension d, then to know whether xy in P it is enough to check whether xy in each of the d linear extensions of a witnessing realizer. Focusing on the encoding aspect, Nešetřil and Pudlák defined a more expressive version of dimension. A poset P has Boolean dimension at most d if it is possible to decide whether xy in P by looking at the relative position of x and y in only d linear orders on the elements of P (not necessarilly linear extensions). We prove that posets with cover graphs of bounded tree-width have bounded Boolean dimension. This stands in contrast with the fact that there are posets with cover graphs of tree-width three and arbitrarily large dimension. This result might be a step towards a resolution of the long-standing open problem: Do planar posets have bounded Boolean dimension?

This is a preview of subscription content, access via your institution.

References

  1. [1]

    F. Barrera-Cruz, T. Prag, H. Smith, L. Taylor and W. T. Trotter: Comparing Dushnik-Miller dimension, Boolean dimension and local dimension, Order, 2019.

  2. [2]

    B. Bosek, J. Grytozuk and W. T. Trotter: Local dimension is unbounded for planar posets, submitted, arXiv:1712.06099.

  3. [3]

    G. R. Brightwell and P. G. Franciosa: On the Boolean dimension of spherical orders, Order13 (1996), 233–243.

    MathSciNet  Article  Google Scholar 

  4. [4]

    B. Dushnik and E. W. Miller: Partially ordered sets, Amer. J. Math.63 (1941), 600–610.

    MathSciNet  Article  Google Scholar 

  5. [5]

    S. Felsner: Interval Orders: Combinatorial Structure and Algorithms, PhD thesis, Technische Universität Berlin, 1992.

  6. [6]

    Z. Füredi, P. Hajnal, V. Rödl and W. T. Trotter: Interval orders and shift graphs, in: Sets, graphs and numbers (Budapest, 1991), volume 60 of Colloq. Math. Soc. János Bolyai, 297–313, North-Holland, Amsterdam, 1992.

    Google Scholar 

  7. [7]

    G. Gambosi, J. Nešetřil and M. Talamo: Posets, Boolean representations and quick path searching, in: Thomas Ottmann, editor, Automata, Languages and Programming, 404–424, Berlin, Heidelberg, 1987, Springer Berlin Heidelberg.

    Chapter  Google Scholar 

  8. [8]

    G. Gambosi, J. Nešetřil and M. Talamo: On locally presented posets, Theoretical Computer Science70 (1990), 251–260.

    MathSciNet  Article  Google Scholar 

  9. [9]

    D. Kelly: On the dimension of partially ordered sets, Discrete Math.35 (1981), 135–156.

    MathSciNet  Article  Google Scholar 

  10. [10]

    T. Mészáros, P. Micek and W. T. Trotter: Boolean dimension, components and blocks, Order, 2019.

  11. [11]

    P. Micek and W. Bartosz: personal communication.

  12. [12]

    J. Nešetřil and P. Pudlák: A note on Boolean dimension of posets, in: Irregularities of partitions (Fertőd, 1986), volume 8 of Algorithms Combin. Study Res. Texts, 137–140, Springer, Berlin, 1989.

    Google Scholar 

  13. [13]

    M. Seweryn: Improved bound for the dimension of posets of treewidth two, Discrete Mathematics343 (2020), 111605.

    MathSciNet  Article  Google Scholar 

  14. [14]

    M. Thorup: Compact oracles for reachability and approximate distances in planar digraphs, J. ACM51 (2004), 993–1024.

    MathSciNet  Article  Google Scholar 

  15. [15]

    W. T. Trotter, Jr. and J. I. Moore, Jr.: The dimension of planar posets, J. Combinatorial Theory Ser. B22 (1977), 54–67.

    MathSciNet  Article  Google Scholar 

  16. [16]

    T. Ueckerdt: Proposed at Order & Geometry workshop in Gultowy, Poland, 2016.

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Piotr Micek.

Additional information

Stefan Felsner and Piotr Micek were partially supported by DFG grant FE-340/11-1.

Piotr Micek was partially supported by the National Science Center of Poland, grant no. 2015/18/E/ST6/00299.

Tamás Mészáros was supported by the Dahlem Research School of Freie Universität Berlin.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Felsner, S., Mészáros, T. & Micek, P. Boolean Dimension and Tree-Width. Combinatorica 40, 655–677 (2020). https://doi.org/10.1007/s00493-020-4000-9

Download citation

Mathematics Subject Classification (2010)

  • 06A07
  • 05C35